Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Dodge City, KS

June 28, 2014Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 28, 2014, 2:51 AM CDT for Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 2:51 AM CDT (07:51 UTC)
Expired
Jun 28, 2014, 3:30 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2653 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WWUS83 KDDC 280751
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT SAT JUN 28 2014

KSZ062-063-075-076-280830-
FINNEY-GRANT-HASKELL-KEARNY-
251 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...NORTHWESTERN
HASKELL...SOUTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ULYSSES...MOVING NORTHEAST AT
30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3803 10109 3802 10076 3779 10074 3753 10142
      3771 10152
TIME...MOT...LOC 0751Z 237DEG 24KT 3773 10129

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 28, 1:02 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 28, 1:02 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT Sat Jun 28 2014

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
ISSUED AT 1128 AM CDT FRI JUN 27 2014

Later afternoon and evening thunderstorms are expected. The best
chance for storms will be near the I70 corridor where capping is
weaker and there is better moisture convergence.
Thermodynamically, the setup is impressive with 3500 J/kg of
SBCAPE, 8.5 C/KM lapse rates, and decent boundary layer dewpoints.
A few problems with today's setup though. All the models show
backing upper level winds and only about 35 kt of 0-EL shear. This
suggests that storm mode tonight will likely be on the HP side.
PWATs are forecast to be in the 1.5" range, which is well above
normal. This also suggests storms with high precipitation
efficiency. Feel the most discrete storms will be up in GLD's area,
where mean flow and boundary layer winds are more orthogonal.
There could be an isolated tornado up north, as the HRRR is
indicating some updraft helicity. In addition, low level
directional and speed shear is not that bad. Given the
aforementioned upper level shear, it won't take long through before
you get cold pools and resultant upscale growth, so that should
cut down on the tornado chances. Precip will exit the area
late tonight. Additional MCS activity is possible tomorrow
afternoon, with better moisture convergence and lift along and
east of Highway 283.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 1214 PM CDT FRI JUN 27 2014

The main upper jet and storm track shifts north on Sunday then a
northern branch upper trough swings across the Northern and Central
Plains late Monday and Monday night with a chance for thunderstorms.
Unsettled weather continues in back of the upper trough into
Thursday with northwest flow aloft and more chances for showers and
thunderstorms. By Friday and upper level ridge is forecast with dry
weather for a change.

At the surface, a deepening trough of low pressure in the Rockies
will give strong southerly winds of 25 to 35 mph on Sunday, with a
cold front moving across western Kansas late Monday and winds
shifting to the north and gusty. Cooler temps will follow the
front as high pressure builds into the Plains with weaker winds
into mid next week.

Lows will be mild in the 60s and 70s, with highs in the 90s Sunday
and Monday, cooling into the 80s Tuesday into Thursday behind the cold
front, then back into the 90s by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 102 AM CDT SAT JUN 28 2014

Clusters of thunderstorms will track east across central and
southwest Kansas through the early morning hours. Expect variable
and gusty winds along with MVFR visibilities in moderate to heavy
rain at the TAF sites as the storms move through. Conditions will
be improving across the area after 10z as the area of storms moves
east. There could be some MVFR visibility reductions in mist
around sunrise. While some uncertainty exists on areal coverage
and location, there could be additional thunderstorms developing
after 21z at Hays and Dodge City.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  95  74  91 /  10  10  10  20
GCK  66  97  72  91 /  10  10  10  10
EHA  63 101  70  95 /   0   0  10  20
LBL  67  99  74  95 /  10   0  10  20
HYS  67  95  72  89 /  10  10  10  10
P28  70  94  75  97 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Gerard
Hazardous weather outlook, Jun 27, 4:44 PM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT FRI JUN 27 2014

KSZ030-031-043>046-061>066-074>081-084>090-282145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 PM CDT FRI JUN 27 2014 /344 PM MDT FRI JUN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS, WITH LARGE HAIL UP TO GOLF BALL
SIZE, DAMAGING WINDS OVER 60 MPH, VERY HEAVY RAINFALL, FREQUENT
LIGHTNING, ALONG WITH ISOLATED TORNADOES, WILL BEGIN TO DEVELOP
ALONG A DRYLINE OVER FAR WESTERN KANSAS BY 5 TO 6 PM CDT. THEY
WILL THEN MOVE EAST TO NEAR A SCOTT CITY TO GARDEN CITY AND A
LIBERAL LINE BY AROUND 7 TO 9 PM CDT, THEN TO NEAR WAKEENEY, DODGE
CITY, AND ASHLAND BY AROUND 8 TO 10 PM CDT. A TORNADO WATCH IS IN EFFECT
UNTIL 10 PM CDT.

MORE SEVERE THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT LATER
TONIGHT, FARTHER EAST INTO THE HAYS AREA AND DOWN TO MEDICINE
LODGE, AND THE TORNADO THREAT WILL BE NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AFTERNOON WITH A HAIL
THREAT. ADDITIONAL THUNDERSTORMS ARE EXPECTED AGAIN IN THE MONDAY
NIGHT THROUGH THURSDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 28, 1:50 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     TSTM WND GST     4 SSW KALVESTA          38.00N 100.31W
06/28/2014  E60 MPH          GRAY               KS   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jun 28, 2:07 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     HAIL             CIMARRON                37.81N 100.35W
06/28/2014  E0.25 INCH       GRAY               KS   LAW ENFORCEMENT

&&

MRUSSELL
Local storm report, Jun 28, 2:14 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
214 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      NESS CITY               38.45N 99.91W
06/28/2014                   NESS               KS   LAW ENFORCEMENT

            FLOODING THOUGH THE CITY. ONE PERSON WAS IN A STALLED
            VEHICLE DUE TO STREET FLOODING.

&&

MRUSSELL
Local storm report, Jun 28, 2:31 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     FLASH FLOOD      GARDEN CITY             37.98N 100.86W
06/28/2014                   FINNEY             KS   LAW ENFORCEMENT

            CARS WERE UNDERWATER AND WATER WAS FLOODING BUSINESSES.

&&

JFINCH
Local storm report, Jun 28, 2:36 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
236 AM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      GARDEN CITY             37.98N 100.86W
06/28/2014                   FINNEY             KS   LAW ENFORCEMENT

            STREET FLOODING OVER MUCH OF THE TOWN. WATER ENTERING
            CARS AND FLOODING SOME BUSINESSES.

&&

MRUSSELL
Special weather statement, Jun 28, 2:51 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT SAT JUN 28 2014

KSZ062-063-075-076-280830-
FINNEY-GRANT-HASKELL-KEARNY-
251 AM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...NORTHWESTERN
HASKELL...SOUTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ULYSSES...MOVING NORTHEAST AT
30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3803 10109 3802 10076 3779 10074 3753 10142
      3771 10152
TIME...MOT...LOC 0751Z 237DEG 24KT 3773 10129

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:43 PM CDTSpecial Weather StatementDDCScott47 min
Jun 27, 9:51 PM CDTSevere Thunderstorm WarningDDCScott39 min
Jun 27, 10:29 PM CDTSevere Thunderstorm WarningDDCLane, Scott61 min
Jun 27, 10:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell46 min
Jun 27, 10:57 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny63 min
Jun 27, 11:17 PM CDTSpecial Weather StatementDDCGrant43 min
Jun 27, 11:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott65 min
Jun 27, 11:40 PM CDTAreal Flood WarningDDCLane, Scott12 hr
Jun 27, 11:46 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Stanton59 min
Jun 28, 12:06 AM CDTSpecial Weather StatementDDCGray39 min
Jun 28, 12:21 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman54 min
Jun 28, 12:34 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott43 min
Jun 28, 1:03 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane57 min
Jun 28, 1:27 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness63 min
Jun 28, 1:35 AM CDTFlash Flood WarningDDCNess, Trego3 hr
Jun 28, 2:18 AM CDTFlash Flood WarningDDCFinney, Gray, Kearny3 hr
Jun 28, 4:04 AM CDTFlash Flood WarningDDCFinney, Gray, Hodgeman3 hr
Jun 28, 4:23 AM CDTAreal Flood WarningDDCEllis, Ness, Rush, Trego12 hr
Jun 28, 4:37 AM CDTAreal Flood WarningDDCGrant, Haskell12 hr
Jun 28, 5:32 AM CDTAreal Flood WarningDDCFinney, Gray, Kearny12 hr
Jun 28, 3:46 PM CDTAreal Flood WarningDDCGrant8 hr
Jun 28, 3:48 PM CDTAreal Flood WarningDDCFinney, Gray8 hr

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.